Louisiana, 2014Flash Flooding and Flood in Louisiana, May 28 to 31, 2014
May 28 to 31, 2014 · NWS LCH · 9 events in 7 counties and zones
A late season cold front and slow moving upper level low moved into the region and pulled deep moisture north across the area. Multiple days of heavy rain occurred causing flooding in portions of South Louisiana.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $195,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A late season cold front and slow moving upper level low moved into the region and pulled deep moisture north across the area. Multiple days of heavy rain occurred causing flooding in portions of South Louisiana.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at May 27, 11:06 PM CST, 2 hours 24 minutes earlier.
Area forecast discussion, May 27, 11:06 PM CST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1206 AM CDT WED MAY 28 2014
.DISCUSSION...
FOR THE 06Z TAF PACKAGE.
&&
.AVIATION...
SCATTERED SHOWERS ACROSS CENTRAL LOUISIANA...WITH A BAND OF
THUNDERSTORMS FROM NEAR LAKE ARTHUR TO KROTZ SPRINGS. VCSH AT KAEX
FOR THE FORMER. THE LATTER IS A BIT MORE DIFFICULT AS IT IS
ALREADY QUITE NEAR KLFT...THOUGH IT LOOKS INITIALLY MOST OF THE
CONVECTION WILL SLIDE JUST TO THE NORTH. WILL INCLUDE TEMPO MVFR
FOR LOWER RAIN AND ASSOCIATED LOWER CIGS/VSBYS...BUT THE PROGRESS
OF THE TSTMS WILL OBVIOUSLY NEED TO BE MONITORED. KEPT VCSH IN
KARA FOR ACTIVITY MOVING ONSHORE FROM THE GULF...WHILE NO MENTION
AT ALL FOR KBPT AND KLCH. EVOLUTION THE REST OF TONIGHT AND
TOMORROW IS HIGHLY UNCERTAIN...SO AGAIN ATTEMPTED TO CONVEY GENERAL
TRENDS VERSUS SPECIFICS. GUIDANCE CONTINUES TO SUGGEST AN UPTICK
IN ACTIVITY OVERNIGHT AND INTO WED...BUT THE PRECISE TIMING/LOCATION
REMAINS AMBIGUOUS.
13
&&
.PREV DISCUSSION... /ISSUED 840 PM CDT TUE MAY 27 2014/
DISCUSSION...
LARGE UPPER LEVEL LOW SPRAWLING ACROSS OK/NE TX THIS EVENING...WITH
SPOKES OF MOISTURE FIRING OFF SCT/NUM SHRA/TSRA. AS THE LOW
PROGRESSES ESE TO SE OVERNIGHT INTO WED...ANY GIVEN AREA AT ANY
GIVEN TIME IS FAIR GAME TO GET THESE PASSING SHRA/TSRA. THUS...ONGOING
FORECAST FOR 70-80% POPS LOOKS GOOD THROUGH WED AFTERNOON....ALONG
WITH THE FLASH FLOOD WATCH FOR ALL OF SE TX/C AND SC LA. LOWS IN
THE UPPER 60S TO LOWER 70S LOOKS GOOD AS WELL.
DML
PREV DISCUSSION... /ISSUED 826 PM CDT TUE MAY 27 2014/
DISCUSSION...
FOR THE 00Z TAF PACKAGE.
AVIATION...
MULTIPLE WAVES OF CONVECTION PASSING THROUGH THE AREA THIS
EVENING...WITH MORE EXPECTED TO OCCUR DURING THE OVERNIGHT HOURS
INTO WEDNESDAY. CONDITIONS ARE GENERALLY VFR AWAY FROM CONVECTION
WITH A PREVAILING MID LEVEL CLOUD DECK...BUT DROP QUICKLY TO MVFR
OR IFR AS SHRA/TSRA NEARS AND MOVES THROUGH THE TERMINALS. LATEST
MODEL GUIDANCE SUGGESTS THAT CONVECTION WILL BECOME MORE
WIDESPREAD DURING THE OVERNIGHT HOURS INTO WED...AND HAVE
ATTEMPTED TO CAPTURE THIS TREND WITH A PROB GROUP AND THEN
PREVAILING THUNDER. OTHERWISE...PINPOINTING WHEN A PARTICULAR
TERMINAL WILL BE AFFECTED AND FOR HOW LONG IS POSSIBLE ONLY
WITHIN THE VERY NEAR TERM OF A FEW HOURS.
13
PREV DISCUSSION... /ISSUED 338 PM CDT TUE MAY 27 2014/
DISCUSSION...
AN UPPER LEVEL LOW CURRENTLY RESIDING OVER NORTHERN TEXAS
CONTINUES TO PROGRESS TOWARDS THE SOUTHEAST...THOUGH MOVEMENT IS
SLOW DUE TO THE INFLUENCE OF SLIGHT UPPER LEVEL RIDGING TO THE
NORTH. THE LINE OF SHOWERS AND SCATTERED THUNDERSTORMS AHEAD OF
THE SYSTEM CONTINUES TO WEAKEN AS IT PROGRESS TO THE EAST. RADAR
SHOWS ANOTHER ROUND OF CONVECTION DEVELOPING IN SOUTHEAST TEXAS...
ALSO MOVING EAST. FROM TONIGHT THROUGH TOMORROW EVENING...FLASH
FLOOD WATCH IS IN EFFECT ACROSS THE CWA. THE UPPER LEVEL LOW WILL
PRODUCE HEAVY RAINFALL ACROSS THE CWA...WITH SOME ISOLATED AREAS
ANTICIPATED TO RECEIVE UPWARDS OF EIGHT INCHES OVER THE COURSE OF THE
NEXT FOUR OR FIVE DAYS. OVERCAST SKIES WILL DOMINATE THE AREA FOR
MUCH OF THE FORECAST.
THE UPPER LEVEL LOW WILL BEGIN TO PROGRESS SOUTH GOING INTO THE
WEEKEND. HIGH PRESSURE WILL GRADUALLY BUILD BACK IN ACROSS MUCH
OF THE REGION...BRINGING IN A SLIGHT WARMING TREND AND A MUCH
NEEDED BREAK IN CLOUD COVER.
&&
.PRELIMINARY POINT TEMPS/POPS...
KLCH 70 83 69 84 70 / 70 80 70 70 50
KBPT 71 84 69 86 71 / 70 80 70 60 40
KAEX 68 81 67 83 68 / 70 80 70 70 40
KLFT 71 82 70 82 70 / 70 80 70 70 50
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...FLASH FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR THE FOLLOWING
ZONES: ACADIA...ALLEN...AVOYELLES...BEAUREGARD...
CALCASIEU...EAST CAMERON...EVANGELINE...IBERIA...JEFFERSON
DAVIS...LAFAYETTE...LOWER ST. MARTIN...RAPIDES...ST.
LANDRY...ST. MARY...UPPER ST. MARTIN...VERMILION...VERNON...
WEST CAMERON.
TX...FLASH FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR THE FOLLOWING
ZONES: HARDIN...JEFFERSON...NORTHERN JASPER...NORTHERN
NEWTON...ORANGE...SOUTHERN JASPER...SOUTHERN NEWTON...TYLER.
GM...NONE.
&&
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.LAKECHARLES.GOV
WWW.TWITTER.COM/NWSLAKECHARLES
WWW.YOUTUBE.COM/NWSLAKECHARLES
&&Hazardous weather outlook, May 27, 5:43 AM CST, 19 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
643 AM CDT TUE MAY 27 2014
LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
281145-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
643 AM CDT TUE MAY 27 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT
A CUT-OFF LOW...SITUATED ACROSS CENTRAL OKLAHOMA...WILL MEANDER
EAST-SOUTHEAST...REACHING THE ARKLATEX REGION ON WEDNESDAY
...BEFORE STALLING OUT. NUMEROUS SHOWERS AND THUNDERSTORMS WILL
WORK THEIR WAY...FROM WEST TO EAST...ACROSS THE FORECAST AREA.
A FLASH FLOOD WATCH IS IN EFFECT FOR SOUTHEAST TEXAS.
LOCALIZED FLOODING IS POSSIBLE IN THE STRONGER SHOWERS. IN
ADDITION...ISOLATED SEVERE WEATHER IS POSSIBLE IN THE AFTERNOON...
MAINLY IN THE FORM OF DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A FLASH FLOOD WATCH MAY BE REQUIRED ON WEDNESDAY. MEAN AREAL
RAINFALL TOTALS...COMPUTED OVER A THREE DAY PERIOD ENDING
FRIDAY MORNING...WILL RANGE FROM 3 TO 5 INCHES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
GMZ430-432-435-450-452-455-470-472-475-281145-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
643 AM CDT TUE MAY 27 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.
.DAY ONE...TODAY AND TONIGHT
A CUT-OFF LOW...SITUATED ACROSS CENTRAL OKLAHOMA...WILL MEANDER
EAST-SOUTHEAST...REACHING THE ARKLATEX REGION ON WEDNESDAY
...BEFORE STALLING OUT. NUMEROUS SHOWERS AND THUNDERSTORMS WILL
WORK THEIR WAY...FROM WEST TO EAST...ACROSS THE MARINE AREA.
VERY HEAVY RAINFALL MAY REDUCE THE VISIBILITIES TO BELOW 3 MILES
AT TIMES.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SHOWERS AND THUNDERSTORMS WILL PERSIST THROUGH FRIDAY. VERY HEAVY RAINFALL
MAY REDUCE THE VISIBILITIES TO BELOW 3 MILES AT TIMES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, May 27, 8:53 PM CST, 4 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
953 PM CDT TUE MAY 27 2014
LAZ032-033-042-043-045-280415-
ST. LANDRY LA-EVANGELINE LA-ACADIA LA-JEFFERSON DAVIS LA-
UPPER ST. MARTIN LA-
953 PM CDT TUE MAY 27 2014
...SIGNIFICANT WEATHER ADVISORY FOR ST. LANDRY...EVANGELINE...
ACADIA...JEFFERSON DAVIS AND ST. MARTIN PARISHES UNTIL 1115 PM CDT...
AT 952 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM ALONG A LINE EXTENDING FROM 2 MILES NORTHEAST OF
REDDELL TO EUNICE TO 15 MILES WEST OF IOTA...MOVING EAST AT 15 MPH.
THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...EUNICE...
BAYOU CHICOT...CHATAIGNIER...VILLE PLATTE...CHICOT STATE PARK AND
SAVOY.
THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING...PEA TO
NICKEL SIZE HAIL...AND WIND GUSTS 40 TO 50 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.
THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
LAT...LON 3042 9189 3027 9282 3048 9262 3081 9245
3085 9221 3085 9181 3084 9179 3081 9180
3080 9178
LANDRENEAUSpecial weather statement, May 27, 10:11 PM CST, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1111 PM CDT TUE MAY 27 2014
LAZ033-280445-
ST. LANDRY LA-
1111 PM CDT TUE MAY 27 2014
...SIGNIFICANT WEATHER ADVISORY FOR ST. LANDRY PARISH UNTIL 1145 PM
CDT...
AT 1109 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 8 MILES
EAST OF MORROW TO ARNAUDVILLE...MOVING NORTHEAST AT 25 MPH.
THE LINE OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND...
KROTZ SPRINGS...BAYOU CURRENT AND MELVILLE.
THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.
LAT...LON 3039 9182 3042 9187 3039 9194 3041 9197
3040 9199 3085 9210 3084 9180 3081 9180
3079 9177 3071 9173 3056 9175 3052 9173
3049 9176 3039 9169
13Event by event
7 flash flood, 1 lightning, 1 flood. Local standard time, as filed.
Lightning, Lafayette
- When
- May 28, 1:30 AM CST
- Where
- Lafayette County, Scott
- Property damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 30.230, -92.100
Lightning from an early morning thunderstorm struck a home in Scott and caught it on fire.
Flash Flood, Jefferson Davis
- When
- May 28, 6:00 AM CST to 10:00 AM CST
- Where
- Jefferson Davis County, 26.59 mi W of Woodlawn to 19.56 mi E of Panchoville
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 30.242, -93.393
A slow moving line of thunderstorms producing high rainfall rates developed over South Central and Southwest Louisiana during the morning of the 28th. Flooding occurred from around Lake Charles and Sulphur to Jennings and Church Point. Flooding began in Jennings around 7 AM CDT with a Co-op reporter relaying a message of street flooding. KPLC-TV 7 reported that some of the worst flooding of the area occurred around Laccasine where roadways were closed and some residents were temporarily unable to leave their homes. At least one home was flooded during the event.
Flash Flood, Acadia
- When
- May 28, 6:10 AM CST to 10:00 AM CST
- Where
- Acadia County, 2.03 mi NE of Church Pt to 47.61 mi NW of Silverwood
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 30.419, -92.194
A slow moving line of thunderstorms producing high rainfall rates developed over South Central and Southwest Louisiana during the morning of the 28th. Flooding occurred from around Lake Charles and Sulphur to Jennings and Church Point. Flooding around Church Point flooded some roadways after several inches of rain fell over a few hours.
Flash Flood, Calcasieu
- When
- May 28, 6:30 AM CST to 10:00 AM CST
- Where
- Calcasieu County, 0.88 mi SSE of Lake Charles Muni Ar to 19.02 mi WNW of Sulphur
- Cause
- Heavy Rain
- Property damage
- $30,000
- Reported by
- Broadcast Media
- Coordinates
- 30.108, -93.216
A slow moving line of thunderstorms producing high rainfall rates developed over South Central and Southwest Louisiana during the morning of the 28th. Flooding occurred from around Lake Charles and Sulphur to Jennings and Church Point. 3 to 7 inches of rain fell around Lake Charles during the morning with almost 3 inches falling in one hour at the Lake Charles Regional Airport. Numerous vehicles were flooded along area roadways and one house was also reported flooded during the event. Flood waters almost entered buildings in downtown.
Flash Flood, Lafayette
- When
- May 28, 7:09 AM CST to 1:00 PM CST
- Where
- Lafayette County, 2.99 mi N of Carencro to 2.99 mi E of Gloria
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Broadcast Media
- Coordinates
- 30.363, -92.048
Heavy rain in slow moving thunderstorms produced near a foot of rainfall just west of Lafayette during the morning of the 28th. Numerous roads were flooded and closed for a time and some schools sent children home for the day. Several houses were also reported flooded around Carencro along with 2 Lafayette area elementary schools. A few high water rescues also took place during the event around the Scott area where the heaviest rainfall occurred.
Flash Flood, St. Martin
- When
- May 28, 9:00 AM CST to 1:00 PM CST
- Where
- St. Martin County, 0.65 mi ENE of Cecilia to 8.95 mi WNW of Cade
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Broadcast Media
- Coordinates
- 30.333, -91.820
Media and the Saint Martin Emergency Manager relayed a few reports of quickly rising water flooding and closing streets in the Breaux Bridge area. A few homes also flooded during the event on Grand Point Road in Breaux Bridge.
Flash Flood, St. Landry
- When
- May 29, 8:38 AM CST to 11:00 AM CST
- Where
- St. Landry County, Arnaudville to 8.86 mi ENE of Arnaudville
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 30.400, -91.930
Heavy rain from slow moving thunderstorms from Arnaudville to Cecilia and Breaux Bridge produced flooding of mostly secondary streets. Around Arnaudeville the police department reported secondary roads flooded in the town.
Flash Flood, St. Martin
- When
- May 29, 11:53 AM CST to 1:00 PM CST
- Where
- St. Martin County, Breaux Bridge to Bushville
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 30.270, -91.900
Heavy rain from slow moving thunderstorm produced street flooding from Arnaudville to Cecilia to around Breaux Bridge. Around Cecilia roads were closed during the storm as they became impassable from flood waters.
Flood, Vermilion
- When
- May 30, 7:00 AM CST to May 31, 11:00 PM CST
- Where
- Vermilion County, Indian Bayou to 1.94 mi NW of Indian Bayou
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 30.130, -92.250
Heavy rain across Acadiana during the 28th and 29th moved down the local rivers and bayous. By the 30th flooding along Bayou Que De Tortue near the town of Indian Bayou forced a few residents to be evacuated from their homes into the afternoon of the 31st.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Louisiana, May 28 to 29, 20141 death · $900,000 · EF1 · 6 events
- Rip Current in Florida, May 28, 20141 death · 1 event
- Rip Current in Alabama, May 28, 20141 death · 1 event
- Flash Flood in Ohio, May 28, 2014$100,000 · 1 event
- Hail and Damaging Winds in Montana, May 28 to 31, 20142 in hail · 30 events
- Damaging Winds in Wyoming, May 28, 2014$24,000 · 56 kt wind · 8 events
- Flash Flooding and Heavy Rain in Mississippi, May 28 to 29, 2014$20,000 · 3 events
- Hail and Damaging Winds in Ohio, May 28, 2014$15,000 · 1 in hail · 5 events
- Hail and Damaging Winds in Texas, May 28, 2014$10,000 · 1.75 in hail · 9 events
- Hail and Damaging Winds in Montana, May 28, 20141.5 in hail · 9 events
- Hail and Damaging Winds in Georgia, May 28, 20141 in hail · 4 events
- Hail and Damaging Winds in Florida, May 28, 2014$5,000 · 1 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 513253, 513278, 513279, 513280, 513286, 513294, 515196, 515197, 515198.